Sexual side effects of antidepressants
Patients with depressive disorders frequently have concurrent sexual problems. The sexual dysfunction is often masked by the mood disorder, and many patients have difficulty discussing these problems openly. Thus, sexual dysfunction often is detectable only by careful inquiry. The relationship between sexual dysfunction and depressive disorders is further complicated by antidepressant therapy, which itself may cause sexual dysfunction, increasing the risk of noncompliance and relapse. This article reviews studies indicating that antidepressants may cause 30% to 40% of patients who take them to develop some degree of sexual dysfunction. Management strategies for alleviating sexual dysfunction as a complication of antidepressant treatment are discussed in terms of supporting research studies as well as practicality. Spontaneous resolution of antidepressant-induced sexual dysfunctions rarely occurs, and dose reductions may jeopardize the antidepressant effect. Antidotes, drug holidays, and timing sexual relations with respect to antidepressant dose are effective for some patients, but only a few of these strategies have been studied with double-blind paradigms. Switching to antidepressants that cause sexual dysfunction at lower rates and data comparing rates of sexual dysfunction among antidepressants are discussed.
Anthony J. Rothschild. "Sexual side effects of antidepressants" The Journal of clinical psychiatry 61 Suppl 11 (2000).
Available at: http://works.bepress.com/anthony_rothschild/64